Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 127, NWS Blacksburg, VA

June 21, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2012, 6:28 PM EDT for 4 counties in Virginia. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2012, 6:28 PM EDT (22:28 UTC)
Expired
Jun 21, 2012, 7:00 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:45 PM EDTTSTM WND DMG2 E Forest, VAMULTIPLE TREES DOWN OFF OF ENTERPRISE DRIVE.
Jun 21, 7:08 PM EDTTSTM WND DMGNne Lynchburg City, VATREE BLOWN DOWN NEAR 300 BLOCK OF RIVERMONT AVENUE, BLOCKING THE ROAD.
Jun 21, 7:10 PM EDTTSTM WND DMGSse Lynchburg City, VATREES DOWN ON 10TH STREET. ROAD WAS CLOSED BRIEFLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS51 KRNK 212228
SVRRNK
VAC009-019-031-680-212300-
/O.NEW.KRNK.SV.W.0127.120621T2228Z-120621T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT THU JUN 21 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL AMHERST COUNTY IN VIRGINIA...
  EXTREME EAST CENTRAL BEDFORD COUNTY IN VIRGINIA...
  EXTREME NORTHWESTERN CAMPBELL COUNTY IN VIRGINIA...
  CENTRAL CITY OF LYNCHBURG IN VIRGINIA...

* UNTIL 700 PM EDT

* AT 626 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR LYNCHBURG AIRPORT...OR 5 MILES SOUTHEAST OF
  FOREST...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...                BOCOCK...
  MADISON HEIGHTS...               LYNCHBURG AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3734 7905 3729 7920 3736 7926 3744 7913
TIME...MOT...LOC 2226Z 236DEG 3KT 3733 7920 
$$

KM
3 follow-up statements
723 
WWUS51 KRNK 212235
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT THU JUN 21 2012

VAC019-212310-
/O.CAN.KRNK.SV.W.0127.000000T0000Z-120621T2300Z/
BEDFORD VA-
635 PM EDT THU JUN 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR
EXTREME EAST CENTRAL BEDFORD COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 3734 7905 3729 7920 3737 7925 3744 7913
TIME...MOT...LOC 2234Z 236DEG 3KT 3733 7920 

$$

VAC009-031-680-212300-
/O.CON.KRNK.SV.W.0127.000000T0000Z-120621T2300Z/
AMHERST VA-CITY OF LYNCHBURG VA-CAMPBELL VA-
635 PM EDT THU JUN 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
EDT FOR
EXTREME SOUTH CENTRAL AMHERST AND EXTREME NORTH CENTRAL 
CAMPBELL COUNTIES AND THE CITY OF LYNCHBURG...

AT 630 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LYNCHBURG AIRPORT...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY...                BOCOCK...
MADISON HEIGHTS...               LYNCHBURG AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3734 7905 3729 7920 3737 7925 3744 7913
TIME...MOT...LOC 2230Z 236DEG 3KT 3733 7920 

$$
469 
WWUS51 KRNK 212254
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT THU JUN 21 2012

VAC009-031-680-212300-
/O.CON.KRNK.SV.W.0127.000000T0000Z-120621T2300Z/
AMHERST VA-CITY OF LYNCHBURG VA-CAMPBELL VA-
654 PM EDT THU JUN 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
EDT FOR
EXTREME SOUTH CENTRAL AMHERST AND EXTREME NORTH CENTRAL 
CAMPBELL COUNTIES AND THE CITY OF LYNCHBURG...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR LYNCHBURG AIRPORT...MOVING
NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG CITY...                BOCOCK...
MADISON HEIGHTS...               LYNCHBURG AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE.

&&

LAT...LON 3734 7905 3729 7920 3737 7925 3744 7913
TIME...MOT...LOC 2251Z 236DEG 3KT 3734 7919 

$$
806 
WWUS51 KRNK 212302
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT THU JUN 21 2012

VAC031-009-680-212311-
/O.EXP.KRNK.SV.W.0127.000000T0000Z-120621T2300Z/
BEDFORD VA-AMHERST VA-CITY OF LYNCHBURG VA-CAMPBELL VA-
702 PM EDT THU JUN 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR
EXTREME EAST CENTRAL BEDFORD...EXTREME SOUTH CENTRAL 
AMHERST AND EXTREME NORTH CENTRAL CAMPBELL COUNTIES
AND THE CITY OF LYNCHBURG HAS EXPIRED AND BEEN REPLACED BY A NEW 
WARNING FOR THE SAME AREA...

THE NEW WARNING IS IN EFFECT UNTIL 8 PM.

LAT...LON 3734 7905 3729 7920 3737 7925 3744 7913
TIME...MOT...LOC 2301Z 236DEG 3KT 3734 7919 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:34 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 21, 5:34 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT THU JUN 21 2012

.SYNOPSIS...
THE INFLUENCE OF HIGH PRESSURE WILL CONTINUE ACROSS THE
REGION THROUGH THE OVERNIGHT HOURS. ON FRIDAY...A COLD FRONT WILL
SWEEP ACROSS THE AREA BRINGING A GREATER CHANCE OF SHOWERS AND
STORMS FOR A GREATER PERCENTAGE OF THE REGION. HIGH PRESSURE WILL
RETURN TO THE AREA OVER THE WEEKEND BEFORE ANOTHER COLD FRONT
APPROACHES ON MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 320 PM EDT THURSDAY...

ISOLATED SHOWERS AND STORMS HAVE DEVELOPED ACROSS TWO PRIMARY
LOCATIONS...THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND THE
ACROSS SOUTHWEST VIRGINIA BETWEEN ROANOKE AND HOT SPRINGS. OTHER
VERY ISOLATED...SHORT LIVED CELLS ARE DEVELOPING AND THEN
DISSIPATING. AS WE HEAD INTO THE EVENING HOURS...WE ARE EXPECTING A
CONTINUATION OF THESE ISOLATED SHOWERS AND STORMS...WITH THE
GREATEST FOCUS ON AREAS ALONG...AND JUST EAST OF THE CREST OF THE
BLUE RIDGE. THE ACTIVITY SHOULD WANE BY SUNSET...WITH LINGERING
ISOLATED COVERAGE THROUGH THE LATE EVENING.

PRECIPITATION SHOULD BEGIN TO RETURN TO THE REGION BY EARLY FRIDAY
MORNING IN FOR FORM OF ISOLATED SHOWERS. THESE WILL BE CONFINED TO
PRIMARILY SOUTHEAST WEST VIRGINIA AND NEIGHBORING COUNTIES OF
SOUTHWEST VIRGINIA. THIS PRECIPITATION WILL BE IN ADVANCE OF AN
APPROACHING COLD FRONT. THIS FRONT WILL CROSS THE REGION
TOMORROW...WITH COVERAGE GREATEST ACROSS THE MOUNTAINS. WILL HAVE
POPS RANGING FROM 60 TO 70 PERCENT THERE. THE DAY 2 CONVECTIVE
OUTLOOK HAS THE AREA IN GENERAL THUNDER ON FRIDAY...BUT THE SLIGHT
CHANCE FOR SEVERE WEATHER IS NOT TOO FAR TO OUR NORTHEAST. CANNOT
RULE OUT A FEW ISOLATED SEVERE STORMS WITH THE PASSAGE OF THE
FRONT...ESPECIALLY ACROSS THE NORTHERN SECTIONS OF THE REGION.
INCREASED CLOUDS AND A GREATER ABUNDANCE OF SHOWERS AND STORMS WILL
HELP KEEP TEMPERATURES A BIT COOLER THAN THOSE REALIZED TODAY.
STILL...LOWER 90S ARE EXPECTED EAST OF THE CREST OF THE BLUE
RIDGE...WITH MID TO UPPER 80S IN THE MOUNTAINS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 340 PM EDT THURSDAY...

FRONT WILL EXIT THE COUNTY WARNING AREA IN THE EVENING WITH MOST OF
THE PRECIPIATION ENDING DURING THE EARLY MORNING HOURS SATURDAY.

WEAK HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL LOWER SURFACE
DEW POINTS AND PRECIPITABLE WATER VALUES...BUT 850 MB TEMPERATURES
ONLY DROP BACK INTO THE +16 TO +18 RANGE.

AS THE HIGH MOVES EAST SATURDAY NIGHT AND SUNDAY ENOUGH SOUTHEAST
LOW LEVEL WINDS DEVELOP TO MAINTAIN A PROBABILITY OF PRECIPITATION
ON SUNDAY...ESPECIALLY ALONG THE SOUTHERN BLUE RIDGE.

USED MAV NUMBERS AS GUIADANCE FOR HIGHS AND LOWS THROUGH THE
PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 115 PM EDT THURSDAY...

MODELS IN GOOD AGREEMENT DRAGGINK WEAK FRONT THROUGH THE APPALACHIAN
REGION ON MONDAY AS THE NE US TROUGH DEEPENS IN RESPONSE TO OVERALL
AMPLIFYING LONG WAVE PATTERN ACROSS NORTH AMERICA...WITH VERY STRONG
RIDGE NEAR ROCKIES AND WESTERN PLAINS STATES. TRENDED POPS UPWARD
FROM SLIGHT CHC INTO THE LOW CHC CATEGORY FOR MONDAY. AS THE TROUGH
DEEPENS OVER THE NE US...THIS SHOULD BRING IN SOMEWHAT COOLER AND
DRIER AIR MASS FOR MUCH OF THE REST OF THE WEEK...WITH SOME SIGNS OF
THE PATTERN BREAKING DOWN SLOWLY TOWARD THE END OF NEXT WEEK. AS THE
CENTRAL US RIDGE FLATTENS AND NE US TROUGH LIFTS AND WEAKENS
SOMEWHAT...THIS COULD ALLOW SOME MOISTURE RETURN OR THE POSSIBILITY
OF THE REMNANTS OF ORGANIZED CONVECTIVE SYSTEMS WELL TO SNEAK INTO
THE WEST SLOPES OF APPALACHIANS IN NW FLOW...PERHAPS AS EARLY AS
NEXT THURSDAY. GFS IS FASTER TO LIFT THIS TROUGH OUT SO LEANS MORE
TOWARD THE RETURN MSTR IDEA WITH W OR SW FLOW...WHILE ECMWF HAS MORE
NW FLOW BUT INDICATES A PRETTY GOOD S/WV HEADED TOWARDS US THURSDAY.
THIS HAVE PUT IN A SLIGHT CHC POP STARTING WED NIGHT AND INTO THURS.

FINALLY...KEEPING AN EYE ON POTENTIAL TROPICAL DEVELOPMENT IN THE
GULF...AND MODELS OF COURSE HAVE A VARIETY IDEAS ABOUT HOW STRONGLY
THIS WILL DEVELOP AND WHERE IT WILL ULTIMATELY TRACK. CONSENSUS IS
THAT THIS WILL REMAIN TO OUR SOUTHEAST AS IT TRACKS ACROSS FLORIDA
AND OUT INTO THE ATLANTIC...BUT SOME SOLNS SUGGEST STRONGER
DEVELOPMENT IN THE GULF AND IMPACTING TX TO LA COASTLINES...WHICH
COULD MEAN EVENTUALLY SOME OF THIS MOISTURE GETS INTO APPALACHIAN
REGION...BUT THIS WOULD LIKELY BE BEYOND DAY 7...AND WOULD ALSO
DEPEND ON SOME PROGRESSION OF THE LARGE SCALE PATTERN BY THEN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
AS OF 1235 PM EDT THURSDAY...

ISOLATED CONVECTION IS BEGINNING TO DEVELOP ACROSS PARTS OF THE
REGION. ANTICIPATE ACTIVITY TO CONTINUE INTO THE EVENING HOURS. MOST
AREAS WILL CONTINUE TO SEE VFR CONDITIONS. ISOLATED IFR/MVFR IS
POSSIBLE UNDER THE HEAVIER CONVECTIVE CELLS...BUT THIS ACTIVITY WILL
BE SHORT LIVED. OVERNIGHT...CONVECTION SHOULD WANE AFTER SUNSET.
SOME MOUNTAIN VALLEY AND RIVER VALLEY MVFR FOG IS EXPECTED LATE
TONIGHT INTO EARLY FRIDAY MORNING...ESPECIALLY IN AREAS TODAY AND
THIS EVENING THAT RECEIVE PRECIPITATION. CONVECTION IS EXPECTED TO
DEVELOP DURING THE MORNING...ESPECIALY IN THE WEST...IN ADVANCE OF
AN APPROACHIN COLD FRONT.

A COLD FRONT WILL CROSS THE AREA TOMORROW WITH GOOD COVERAGE OF
SHOWERS AND STORMS. MOST AREAS WILL EXPERIENCE VFR CONDITIONS...BUT
IFR/MVFR IS EXPECTED UNDER THE HEAVIER CONVECTIVE CELLS.

HIGH PRESSURE RETURNS FOR THE WEEKEND WITH MAINLY VFR CONDITIONS.
LATE NIGHT MOUNTAIN AND VALLEY FOG IS EXPECTED.

ANOTHER FRONT WILL MOVE THROUGH THE AREA ON MONDAY. EXPECT A RETURN
OF SCATTERED SHOWERS AND STORMS.

&&

.CLIMATE...
RECORD HIGHS FOR JUNE 21
ROA...101 IN 1931
BLF....89 IN 2011
DAN....98 IN 1964
LYH....98 IN 1933
RNK....92 IN 1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...SK
AVIATION...DS
CLIMATE...
Hazardous weather outlook, Jun 21, 10:47 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 AM EDT THU JUN 21 2012

NCZ005-006-VAZ035-043>047-058-059-221500-
ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1047 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES CLIMBING WELL UP INTO THE 90S WILL COMBINE WITH
MODERATE RELATIVE HUMIDITIES TO PUSH HEAT INDEX VALUES UP INTO
THE 100 TO 104 DEGREE RANGE FOR A FEW HOURS THIS AFTERNOON. TODAY
WILL LIKELY BE THE HOTTEST DAY OF THE YEAR FOR MANY AREAS. LIGHT
SURFACE WINDS WILL BRING ONLY LIMITED RELIEF FOR COOLING.

PERSONS WHO MUST WORK OUTDOORS TODAY ARE ADVISED TO TAKE
APPROPRIATE ACTIONS TO MITIGATE AGAINST THE IMPACT OF HIGH HEAT
AND HUMIDITY...INCLUDING DRINKING PLENTY OF CLEAR FLUIDS...
SEEKING SHADE WHEN POSSIBLE...AND REFRAINING FROM EXCESSIVE
EXERTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED
TO DEVELOP ON FRIDAY AS A COOL FRONT APPROACHES THE AREA FROM THE
WEST. SOME OF THE STRONGER STORMS ON FRIDAY AFTERNOON AND EVENING MAY
BE ACCOMPANIED BY GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
RAIN THAT MAY CAUSE ISOLATED FLOODING PROBLEMS IN AREAS OF POOR
DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ022>024-032>034-221500-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-
1047 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED
TO DEVELOP ON FRIDAY AS A COOL FRONT APPROACHES THE AREA FROM THE
WEST. SOME OF THE STRONGER STORMS ON FRIDAY AFTERNOON AND EVENING MAY
BE ACCOMPANIED BY GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
RAIN THAT MAY CAUSE ISOLATED FLOODING PROBLEMS IN AREAS OF POOR
DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-221500-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1047 AM EDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP ONCE AGAIN
THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS. SOME OF THE
STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS...SMALL
HAIL...AND LOCALLY HEAVY RAIN THAT MAY CAUSE ISOLATED FLOODING
PROBLEMS IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED TO REDEVELOP ON
FRIDAY AS A COOL FRONT APPROACHES THE AREA FROM THE WEST. SOME OF
THE STRONGER STORMS ON FRIDAY AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAIN
THAT MAY CAUSE ISOLATED FLOODING PROBLEMS IN AREAS OF POOR
DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jun 21, 4:53 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT THU JUN 21 2012

VAZ014-212130-
MONTGOMERY VA-
453 PM EDT THU JUN 21 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHEASTERN MONTGOMERY COUNTY UNTIL 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BLACKSBURG...MOVING NORTHEAST
AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3723 8021 3716 8037 3724 8048 3734 8033
TIME...MOT...LOC 2051Z 239DEG 8KT 3722 8036

KM
Special weather statement, Jun 21, 4:56 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT THU JUN 21 2012

VAZ024-035-212130-
AMHERST VA-ROCKBRIDGE VA-
456 PM EDT THU JUN 21 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHWESTERN AMHERST AND NORTHEASTERN ROCKBRIDGE
COUNTIES UNTIL 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM BELLS VALLEY TO COLLIERSTOWN...OR ALONG A LINE EXTENDING FROM
GOSHEN TO 8 MILES WEST OF BUENA VISTA CITY...AND MOVING EAST AT 15
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3801 7936 3792 7919 3790 7917 3770 7929
      3772 7962 3803 7947
TIME...MOT...LOC 2051Z 252DEG 14KT 3799 7941 3777 7952

KM
Special weather statement, Jun 21, 5:03 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUN 21 2012

VAZ016-212130-
CARROLL VA-
503 PM EDT THU JUN 21 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHWESTERN CARROLL COUNTY UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GALAX HILLSVILLE AIRPORT...OR
3 MILES WEST OF HILLSVILLE...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3679 8088 3686 8077 3680 8065 3669 8081
TIME...MOT...LOC 2100Z 223DEG 4KT 3677 8080

KM
Special weather statement, Jun 21, 5:34 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT THU JUN 21 2012

VAZ024-035-212215-
AMHERST VA-ROCKBRIDGE VA-
534 PM EDT THU JUN 21 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHWESTERN AMHERST AND EASTERN ROCKBRIDGE COUNTIES
 UNTIL 615 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BUENA VISTA CITY...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH IS EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3790 7916 3788 7915 3786 7915 3764 7944
      3778 7959 3800 7937
TIME...MOT...LOC 2131Z 227DEG 8KT 3776 7946

KM
Special weather statement, Jun 21, 6:14 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT THU JUN 21 2012

VAZ022-023-212300-
BOTETOURT VA-ROANOKE VA-
614 PM EDT THU JUN 21 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
SOUTHWESTERN BOTETOURT AND NORTHEASTERN ROANOKE
COUNTIES UNTIL 700 PM EDT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ROANOKE...MOVING NORTHEAST AT
5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH IS EXPECTED WITH THIS
STORM.

LAT...LON 3732 7985 3724 7992 3730 8000 3736 7995
TIME...MOT...LOC 2213Z 219DEG 5KT 3731 7993
Special weather statement, Jun 21, 6:17 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT THU JUN 21 2012

VAZ013-014-016-017-212300-
CARROLL VA-PULASKI VA-FLOYD VA-MONTGOMERY VA-
617 PM EDT THU JUN 21 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHEASTERN CARROLL...SOUTHEASTERN PULASKI...
CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY COUNTIES
 UNTIL 700 PM EDT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR INDIAN VALLEY...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH IS EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS.
MOVE INSIDE A STURDY SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3692 8063 3711 8051 3696 8024 3679 8050
TIME...MOT...LOC 2213Z 242DEG 10KT 3690 8050

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:00 PM EDTSpecial Weather StatementRNKBath45 min
Jun 21, 2:29 PM EDTSpecial Weather StatementRNKBath46 min
Jun 21, 4:25 PM EDTSpecial Weather StatementRNKWythe50 min
Jun 21, 4:41 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jun 21, 4:53 PM EDTSpecial Weather StatementRNKMontgomery37 min
Jun 21, 4:56 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington34 min
Jun 21, 5:03 PM EDTSpecial Weather StatementRNKCarroll27 min
Jun 21, 5:34 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington41 min
Jun 21, 6:14 PM EDTSpecial Weather StatementRNKCity of Roanoke46 min
Jun 21, 6:17 PM EDTSpecial Weather StatementRNKFloyd43 min
Jun 21, 6:38 PM EDTSpecial Weather StatementRNKSmyth, Tazewell67 min
Jun 21, 6:46 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe59 min
Jun 21, 7:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg42 min
Jun 21, 7:10 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jun 21, 7:15 PM EDTSpecial Weather StatementRNKCampbell45 min
Jun 21, 7:21 PM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg116 min
Jun 21, 7:44 PM EDTSpecial Weather StatementRNKAppomattox46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.